Many people experience some irregular bleeding, or spotting, when they first start taking birth control pills. Doctors also refer to it as breakthrough bleeding.

A person sitting at a table holding pills and researching about it on a phone.Share on Pinterest
Eloisa Ramos/Stocksy

Spotting will often subside with the continued and regular use of birth control pills. Anyone who is still experiencing spotting after a few months of taking the pill, or is concerned about the bleeding, should speak with a doctor.

There are two main types of birth control pills: combined estrogen-progesterone and progesterone-only. Some people also take a third option, which is the continuous or extended-release pill.

According to The American College of Obstetricians and Gynecologists, about 4 in 10 women who use progestin-only pills keep ovulating. Research shows that about 40% of people taking the progesterone-only pill will experience breakthrough bleeding at some point.

About 27.5% of all contraceptive users in the United States take the combined pill. In addition, 10–30% of contraceptive users will experience some bleeding in the first 3 months of use. The bleeding should decrease and stop after this unless there is another cause.

When a person experiences breakthrough bleeding, their doctor may recommend a different type of pill or investigate other possible causes.

Birth control pills use progestin, which is an artificial form of the hormone progesterone. It works to prevent pregnancy in a few ways:

  • by stopping ovulation, when an egg is released into the ovary
  • by thickening mucus of the cervix, making it harder for sperm to enter the uterus
  • by thinning the lining of the uterus

Estrogen also interrupts the work of hormones that make the body ready for pregnancy. Therefore, those who take the combined birth control pill experience effects from both progesterone and estrogen.

Common side effects of birth control pills

Some people do experience side effects from estrogen-progesterone or progesterone-only birth control pills. Some of those include:

  • irregular menstrual bleeding
  • headaches and nausea
  • breast tenderness
  • changes in mood
  • blood clots

These effects generally get better within 3 months of being on a birth control pill. If they don’t, a doctor can prescribe a different type of birth control.

Spotting often occurs in the first several months of taking a new birth control pill. It may take time for the pills to regulate the menstrual cycle as the body needs to adjust to the new hormone levels. As a result, a person may still experience some irregular bleeding between periods initially.

While bleeding changes and spotting from the birth control pill often get better, it is not clear that they resolve for every person taking the medication.

Doctors do not fully understand why spotting occurs. One possible reason is that an increase in progestin leads to changes in the lining of the uterus, called the endometrium.

Progestin may thin the endometrial lining, which can cause some bleeding initially. A thinner lining helps prevent pregnancy as a fertilized egg cannot implant as effectively.

Other potential causes of spotting while on the pill include:

  • Forgetting to take a pill for a day or more.
  • Vomiting or diarrhea. The body may not have had time to absorb the hormones in the pill before losing it.
  • Infection. Yeast infections or sexually transmitted infections (STIs) can lead to irritation and inflammation of the uterus or cervix.
  • Taking a new medication. Some drugs interfere with the effectiveness of birth control pills, including a few antibiotics such as rifampin. Although most antibiotics should not influence the effectiveness of birth control, a person with a new prescription for an antibiotic or another medication should check with their doctor whether the medication may affect their birth control pills.
  • Pregnancy. The pill is not 100 percent effective in preventing pregnancy. Therefore, it is possible that a woman could experience implantation bleeding or spotting as a result of the implantation of a fertilized egg in the uterus.

If a person has taken birth control pills for more than a few months and still experiences spotting, it may indicate another underlying condition.

Some underlying conditions that can cause spotting include:

However, most of the time, spotting occurs because the levels of hormones in birth control pills are not high enough to prevent occasional bleeding. The body may require more estrogen, which thickens the uterine lining and may reduce the likelihood of bleeding and spotting.

Alternatively, the body may not respond as effectively to the synthetic progestin in the pills, allowing spotting to occur.

Neither of these issues is necessarily cause for concern, but both could indicate that the individual may want to try another pill type.

Who is at higher risk for spotting

There are a few factors that can increase the risk of spotting while on birth control pills:

  • smoking
  • not taking birth control pills consistently or as prescribed
  • having an infection like chlamydia or gonorrhea
  • use of continuous dose or extended-release pill

Some conditions like uterine fibroids can also cause irregular bleeding, as can emergency contraception.

People should adopt habits that can maximize a pill’s effectiveness and help prevent spotting. These include:

  • Taking the pill at the same time every day can help maintain consistent hormone levels in the body.
  • Continuing to take birth control pills regularly, even if there is some spotting. If a person has been taking the pill for less than 6 months, this may not be long enough for the body to adjust to it fully.
  • Checking any other medications to ensure that they do not interfere with the effectiveness of the birth control pill.

If it has been longer than 6 months and spotting still occurs, switching to a different type of pill may help.

Spotting may be light enough that a person does not have to wear a pad or tampon. However, some people may wish to wear a thin panty liner to avoid staining clothing. Using a tampon for light or regular flow can also help.

According to the American College of Obstetricians and Gynecologists, spotting can happen with any hormonal contraception, which includes:

  • birth control pills
  • a birth control implant
  • hormonal IUDs
  • the birth control shot
  • vaginal ring
  • hormonal skin patch

However, spotting is most common when a person uses:

  • low dose birth control pills
  • a birth control implant
  • hormonal IUDs

A doctor can help if the spotting is connected to birth control use. They can also find other possible causes for unexpected bleeding aside from the birth control pill.

While some people take birth control pills for decades without any problems, others experience troublesome side effects. A person should call the doctor if any of the following occur:

  • spotting after having taken the pill for longer than 6 months
  • heavy bleeding that lasts for more than 2–3 days
  • symptoms that could be due to a blood clot, such as chest pain, dizziness, difficulty seeing, or severe leg pain

If a person is still spotting after taking the pill for 6 months, the doctor may wish to change the prescription. Several different types and brands of birth control pills are available.

The doctor may prescribe a pill with a higher estrogen dose or one with a different progestin formulation.

People should also look for possible signs and symptoms of an infection. In addition to spotting, these can include:

  • unusual discharge
  • fever
  • pelvic pain or discomfort

If a person has an infection, they are likely to require treatment, such as antibiotics.

Spotting on the pill is likely to occur in the first 6 months of starting hormonal birth control. If it occurs after this time or there are symptoms of infection, it is best to speak with a doctor for further evaluation.

A doctor may prescribe a different type of pill or recommend nonhormonal birth control methods instead.

Can spotting while on birth control indicate pregnancy?

Spotting is an early sign of pregnancy, but spotting can have other causes. Therefore, there is no reason to assume spotting while on birth control means one is pregnant. A pregnancy test can be a more reliable indicator.

Does spotting mean the pill isn’t working?

Spotting does not mean birth control is not working as it should. Spotting is possible with any kind of hormonal birth control. There are a number of risk factors that make spotting more likely, such as using an ultra-low dose birth control pill, smoking, or inconsistent dosing.

What color is spotting on birth control?

Although some people experience heavier bleeding, spotting on birth control is just a small amount. It can appear as red as regular menstrual blood, or it could appear as just a brown smudge.